View Full Version : Uncertainty about switching meds ...


Warder
08-06-12, 10:05 AM
Hey guys,

Just to set it out first, I'll also be seeking a qualified medical opinion from a 2nd doctor as soon as I can arrange, but in the mean time, will ask you lot what your experiences are in relation to this.

Currently, I'm on dexamphatmine (40mg spread daily) and clonidine (100ug twice daily). I've been feeling for some time that these just aren't doing the right thing for me. Almost, but not quite. I raised this with Dr Manners about 6 months ago and was told that if I switched to any other medication apart from dex, I'll not be allowed to come back. Something along the lines of, "If they see that Stim medication doesn't work, and non-stim medication doesn't work, then they won't allow you to have anything at all." Or some crap like that.

Now, this doesn't entirely make sense to me. I don't feel that I'm getting all I can from dex, so why can't I try Ritalin? And if that doesn't work, maybe something non-stim? And if it turns out that dex was the best fit for me, return to that.

It's not like I'm taking this crap for fun. I really dislike the idea of having to take medication to treat this, but after years of doing the holistic approach, and finding it all completely unsuccessful, medication is my only option. (Yes, other things are working in tandem with the meds, but not without. not enough)

Have any of you guys started with dex and made the switch? What were your results and what were you told in regards to switching off in the first place. Basically put, Dr Manners will not prescribe me anything but dex.

I should also add, that out of the blue, I've started copping the side effects ,almost in full, from the dex. So I have the awesome feeling of feeling like utter rubbish all day for no reason.

Thanks for any input and help. Is very appreciated :)

sarahsweets
08-06-12, 11:54 AM
I think its good to see another doctor because these two drugs are completley different. Once you get a new doctor call your current one and tell her to f**k off.

BR549
08-06-12, 01:51 PM
I know that things are different in Australia than they are here in the States. Your doctor isn't willing to try Ritalin?

How hard would it be to find another doctor in your area? Is that even a possibility? It sounds like this doctor doesn't know a whole lot about treating ADHD.

I know that we have some members here from Perth or round about there. Have you looked in the Referrals/Australia section to see if there's a competent doctor who you might be able to see?

It sounds like Dex just isn't the right med for you at all.

Warder
08-07-12, 09:35 AM
Thanks guys, is pretty much what I have thought of it, too. Both the changing of medico and dex not being the right med for me.

Since one of the side effects I'm copping currently is some insomnia, I was up for an extra 5 hours after posting (Made it to bed at 3am, I get up at 6am. Fun times.), and I made sure to do some research. Gathered a list of doctors people have recommended or mentioned here in Perth, and tonight I'll gather specific information from that such as contact details and whatnot. I'll begin my calling around when I've sufficient details :)

BR549: Yes, I have looked in that section, and I even made this post in there ;) It's also where I got the majority of the information mentioned in the above paragraph :D

One thing that I've been noticing the most, beyond the dry mouth, is that my heart rate has been higher than normal. It does normally fluctuate a little due to my stim meds, but never anything that feels wrong. But lately it's been feeling higher than it should. I should also mention that I'm quite active and am becoming very fit. My resting rate should be on the low end of the average spectrum (Not fit enough to be under, yet.) but I'm currently sitting in the middle. For my age/weight, I'm slightly above my ideal resting rate. The bit that worries me is the fact that I can feel it. I only looked up the numbers after a few days of feeling that something isn't right. I'll go into that in the next paragraph ...

On Sunday, I attended an open day at one of the Universities (Working hard towards entering a degree next year, and want as much information about taking the correct path as I can) and a few hours in I began getting a cold sweat. And a racing heart. This happens now and then when I'm under hydrating myself, so I filled my water bottle a few times and made sure to get my levels good. This didn't really help that much over the next hour or so, so my next pick was to get some eats. I did that, as well as some Powerade and more water, and felt good for a while. Then the heart/sweats came back. Now, I wasn't any more than concerned, as it wasn't more than a little uncomfortable and it didn't feel dangerous. I've been at the dangerous level before, and this wasn't it. I finished the day without further incident or change. I also noticed that I was talking much too much, an indication that the meds were not active. Despite having taken them with lunch and breakfast.

Monday was a bit of a nightmare. I got to work and felt immediately that I wasn't right for the day. The delay between cognitive interactions was too much. I operate machinery and my hand-eye things need to be immediate and spot on. The concentration required in my job is fantastic for my ADHD most of the time as it requires my spanned and complete attention. But if I can't provide it, then things get hairy. I made sure to keep myself very hydrated (in and out of the loo like nothing else. Ended up passing clear by mid morning, and was happy with that. Still drank a lot more, just to be sure) and fed. I felt physically horrible, but not stomach sick. It was then that I associated what I was feeling with the dex's side effects.

What I was feeling was the after-effects of the massive adrenaline spiking from the fight or flight reflex. Something I'd not felt since first starting the medication closer to a year ago, now. And not something I expected to feel again for quite some time still.

Is this something that's normally experience? A re-emergence of these things during uninterrupted use?